Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 28, 2002, 1:27 PM EDT for Laurel County, Pulaski County, Wayne County, Kentucky. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 1:27 PM EDT (17:27 UTC)
- Expired
- Apr 28, 2002, 2:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Laurel County, KY, Pulaski County, KY, Wayne County, KY
The radar
The Jackson,KY radar (KJKL), 131 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 1:28 PM EDT | Hail 1 | Hightop, KY | |
| Apr 28, 1:28 PM EDT | Hail 1.75 | Somerset, KY | Golf ball size hail was reported in and around Somerset along Slate Branch and at the Somerset Mall. |
| Apr 28, 1:34 PM EDT | Hail 2.75 | Monticello, KY | Windows were busted from large hail. |
| Apr 28, 1:50 PM EDT | Hail 1 | Lily, KY | |
| Apr 28, 2:00 PM EDT | Hail 0.88 | Somerset, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
674 WUUS53 KJKL 281727 SVRJKL KYC125-199-231-281815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 125 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PULASKI COUNTY LAUREL COUNTY WAYNE COUNTY * UNTIL 215 PM EDT * AT 125 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF FAUBUSH...OR 8 MILES NORTHWEST OF MONTICELLO...MOVING EAST AT 55 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BURNSIDE...FERGUSON... SOMERSET AND LONDON. HAIL UP TO THE SIZE OF UP TO ONE AND ONE HALF INCH IS POSSIBLE WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3709 8502 3684 8498 3694 8401 3725 8408
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:05 AM EDT, 9 hours 22 minutes earlier.
Area forecast discussion, Apr 28, 4:05 AM EDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 AM EDT SUN APR 28 2002 NOW FIRMLY IN WARM SECTOR. ALL MODEL GUIDANCE SIMILAR IN KICKING RAIN OUT TONIGHT. WILL PUT NORTHERN COUNTIES IN FLOOD WATCH. FFG HAS ALREADY BEEN MET IN SEVERAL COUNTIES AND EXPECTING POSSIBLE SEVERAL ROUNDS OF HEAVY RAIN. KEEPING WIND ADVISORY FOR HIGHER TERRAIN. PREVIOUS FORECAST LOOKS ON TRACK FOR MOST PART. BEEFED UP STORM WORDING. LOWERED MAX TEMPS WITH INCREASED CLOUD COVER. COULD SEE SOME TROUBLE STORMS WITHIN A FEW HOURS. ANOTHER ROUND IS QUITE POSSIBLE THIS AFTERNOON WITH A COMBINATION OF INSTABILITY AND STRONG WIND PROFILE COULD SPELL TROUBLE FOR US...WITH A RELATIVELY LOW CONVECTIVE TEMP IN THE MID 70S. GOT TO GO. .JKL...WIND ADVISORY THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE 2000 FEET IN FAR EASTERN KENTUCKY...KYZ087-088-115-117-118-120. HEINLEIN
In the hours before
Local storm report, Apr 28, 8:47 AM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
847 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM 6 W MT VERNON KY WIND DAMAGE
04/28/02 ROCKCASTLE TREES DOWNED AND PARTS OF
A BUILDING BLOWN OFF ON
WEBB JONES ROAD AT
WILLAILLA.Special weather statement, Apr 28, 9:38 AM EDT, 3 hours 49 minutes before
KYZ058>060-068-069-079-080-083>086-106>117-119-281400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 938 AM EDT SUN APR 28 2002 ...THE TORNADO WATCH FOR EASTERN KENTUCKY HAS BEEN CANCELED... AT 930 AM THE LINE OF THUNDERSTORMS PRODUCING SEVERE WEATHER HAD MOVED EAST OF THE TORNADO WATCH BOX AND IS NO LONGER CURRENTLY A THREAT. HOWEVER...MORE STRONG STORMS ARE EXPECTED TO MOVE INTO THE AREA LATER THIS AFTERNOON. STAY TUNED FOR ANOTHER SPECIAL WEATHER STATEMENT COMING OUT SOON WHICH WILL EXPLAIN IN MORE DETAIL THE THREAT FOR SEVERE WEATHER FOR LATER TODAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER WEATHER UPDATES. CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL. HEINLEIN
Special weather statement, Apr 28, 10:19 AM EDT, 3 hours 8 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-290000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1019 AM EDT SUN APR 28 2002 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR MUCH OF EASTERN KENTUCKY... SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE IN EASTERN KENTUCKY THIS AFTERNOON AND EVENING. HOWEVER...THE GREATEST RISK WILL BE GENERALLY NORTH OF THE DANIEL BOONE PARKWAY AND ROUTE 80. A COLD FRONT WILL APPROACH FROM THE NORTHWEST. MOIST AND UNSTABLE AIR WILL FUEL THUNDERSTORMS AHEAD OF THE FRONT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT. HOWEVER...STRONG AND VEERING WINDS ALOFT WILL ALSO BE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED TORNADOES. THE MOST FAVORABLE TIME FOR SEVERE WEATHER WILL BE MID AFTERNOON IN NORTHERN AREAS AROUND MOUNT STERLING...FLEMINGSBURG...AND MOREHEAD. THE GREATEST THREAT WILL TRANSITION SOUTHEAST TO AREAS NEAR THE VIRGINIA BORDER BY EARLY THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS. SKYWARN SPOTTERS ARE REQUESTED TO KEEP UP TO DATE ON THE WEATHER SITUATION AND REPORT ANY SEVERE WEATHER. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:10 AM EDT | Severe Thunderstorm Warning | JKL | Bath | 50 min |
| Apr 28, 6:41 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 34 min |
| Apr 28, 7:18 AM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 27 min |
| Apr 28, 7:29 AM EDT | Severe Thunderstorm Warning | JKL | Laurel | 31 min |
| Apr 28, 7:38 AM EDT | Tornado Warning | JKL | Laurel | 52 min |
| Apr 28, 7:49 AM EDT | Tornado Warning | JKL | Jackson | 41 min |
| Apr 28, 8:04 AM EDT | Severe Thunderstorm Warning | JKL | Clay | 41 min |
| Apr 28, 8:29 AM EDT | Tornado Warning | JKL | Leslie, Perry | 46 min |
| Apr 28, 12:32 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 28 min |
| Apr 28, 12:41 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Wolfe | 34 min |
| Apr 28, 12:55 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 30 min |
| Apr 28, 1:06 PM EDT | Tornado Warning | JKL | Morgan | 24 min |
| Apr 28, 1:12 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 33 min |
| Apr 28, 1:23 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 27 min |
| Apr 28, 1:24 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 36 min |
| Apr 28, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 44 min |
| Apr 28, 1:35 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 35 min |
| Apr 28, 1:36 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 39 min |
| Apr 28, 1:42 PM EDT | Tornado Warning | JKL | McCreary, Pulaski | 33 min |
| Apr 28, 1:44 PM EDT | Tornado Warning | JKL | Martin | 41 min |
| Apr 28, 1:55 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin, Morgan | 35 min |
| Apr 28, 2:00 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 45 min |
| Apr 28, 2:04 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox | 56 min |
| Apr 28, 2:14 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 31 min |
| Apr 28, 2:19 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 26 min |
| Apr 28, 2:32 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Perry | 28 min |
| Apr 28, 2:35 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 25 min |
| Apr 28, 2:35 PM EDT | Tornado Warning | JKL | Owsley | 25 min |
| Apr 28, 2:47 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 28 min |
| Apr 28, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 32 min |
| Apr 28, 3:03 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 27 min |
| Apr 28, 3:29 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 16 min |
| Apr 28, 3:33 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 27 min |
| Apr 28, 3:39 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 36 min |
| Apr 28, 3:40 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 30 min |
| Apr 28, 3:52 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 33 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 40 min |
| Apr 28, 5:32 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 18 min |
| Apr 28, 6:05 PM EDT | Flash Flood Warning | JKL | Martin | 115 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.